Wyoming, 2019

Hail in Wyoming, August 23, 2019

August 23, 2019 · NWS CYS · 8 events in 1 county or zone

Severe thunderstorms moved across Laramie County producing large hail ranging in size from pennies to golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms moved across Laramie County producing large hail ranging in size from pennies to golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 23, 2:04 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 23, 2:04 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
304 PM MDT Fri Aug 23 2019

.UPDATE...
Issued at 302 PM MDT Fri Aug 23 2019

Severe Thunderstorm Watch for all of the Nebraska Panhandle and
all counties with exception of Carbon in southeast Wyoming till 10
PM MDT.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 134 PM MDT Fri Aug 23 2019

Based off the latest satellite and radar imagery, a lower cloud
deck across much of the NE Panhandle is slowly eroding as diurnal
cumulus begins to build shaping the area up for another round of
showers and thunderstorms some severe this afternoon. A slight
risk by the SPC with all three main severe types of hail, damaging
winds, and an isolated tornado threat are possible. A watch of
some sort may be warranted later today so keep monitoring
weather.gov/cys for the latest forecast information.

The upper level trough in association with the threat of storms
today will continue eastward with overall deep bulk shear from 30
kt to 45 kt behind it and 10 to 20 knots ahead of it. The slower
storm motion will be sufficient enough to warrant some flooding
concerns as precipitable water values remain under an inch over SE
WY and an inch to 1.2 inches over the NE Panhandle. Strong
surface-based CAPE suggest upwards of 4500 J/kg over SE WY for
strong to severe potential even with daytime highs barely reaching
into the low 80s and higher dewpoints over the west central part
of the Panhandle in the mid 60s. POP and QPF fields were generated
using a blend of the NAMNEST, HRRR, and NBM. Conditions will dry
up and become clearer later this evening.

Fire weather wise, breezy winds and low RHs across western Carbon
County have been persistent and consistent enough to warrant a red
flag warning for FWZ 303 and 304 in western Carbon County till 8
PM MDT tonight. Similar conditions will continue for Saturday and
Sunday with winds on Sunday gusting across Carbon County from the
mid 30s to the low 40s. Those winds coupled with low RH values
will be sufficient for quick fire growth and fire intensity.

.LONG TERM...(Saturday through Thursday)
Issued at 245 AM MDT Fri Aug 23 2019

Latest models/ensembles are in good agreement with a increasing west
to northwest flow aloft as a upper trough over west/central Canada
gradually builds south and east into the north-central CONUS this
weekend into early next week. This system will push a fairly strong
cold front for this time of year south and east into the CWA Sunday
night/early Monday. Scattered showers and isolated thunderstorms will
accompany the frontal passage Sunday night east of the Wyoming Front
Range. The remainder of the long term will be dry, except for widely
scattered showers and thunderstorms from the southeast Wyoming plains
into the Nebraska Panhandle. Temperatures will average 5 to 10 degrees
below seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1151 AM MDT Fri Aug 23 2019

VFR Conditions will continue at all terminal until later in the
afternoon when VCTS is possible in the KCYS and KLAR terminals.
Expect gusty winds to continue in the Panhandle this afternoon
ahead of the convection that will develop in Southeast Wyoming
before it heads toward Nebraska after 0Z. Nebraska terminals
should expect MVFR conditions during the VCTS between 01Z-03Z
where thunderstorms will be. Overnight, the winds will shift and
possible fog conditions between 08Z-12Z for KSNY could cause IFR
for that terminal. Expect skies to clear up after sunrise due to
mixing in the lower levels of the atmosphere.

&&

.FIRE WEATHER...
Issued at 134 PM MDT Fri Aug 23 2019

With a stalled frontal boundary across the region this afternoon,
can expect convective initiation to continue as showers and
thunderstorms have already formed based off of the KCYS radar.
Breezy and dry conditions under threshold levels may be possible
across western Carbon County today though better chances for fire
weather conditions are slated for Saturday and Sunday. Sunday
winds will be stronger gusting up into the mid 40s especially
across Carbon County and RH values in the lower teens will make
for quick fire growth and intensity should any occur. Another cold
front will drop through the region on Monday cooling temperatures
and adding in moisture to raise RH levels and precipitation
chances.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 8 PM MDT Saturday for WYZ303>305.

     Fire Weather Watch from Sunday morning through Sunday evening
     for WYZ303>305-309-310.

     Red Flag Warning until 8 PM MDT this evening for WYZ303-304.

NE...None.
&&

UPDATE...WM
SHORT TERM...WM
LONG TERM...MAJ
AVIATION...BW
FIRE WEATHER...WM
Hazardous weather outlook, Aug 23, 2:07 PM MST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
307 PM MDT Fri Aug 23 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105-110-113>115-
240800-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Shirley Basin-
North Snowy Range Foothills-Upper North Platte River Basin-
Snowy Range-Laramie Valley-
307 PM MDT Fri Aug 23 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorm watch is in effect till 10 PM MDT. Scattered
showers and thunderstorms possible with locally heavy rain, large
hail, and damaging winds possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated to scattered showers and thunderstorms possible over the
extended period. Some storms may be severe.

.Spotter information statement...

Spotter activation is likely while spotters are encouraged to
relay any hail, winds, damage from winds, and flooding to the
Cheyenne, Wyoming National Weather Service.

WYZ104-109-111-112-240800-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
307 PM MDT Fri Aug 23 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered showers and thunderstorms possible today.
Most storms will remain below severe thresholds though small hail,
brief heavy rains, and gusty winds likely.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

High fire weather chances Saturday and Sunday. Please see Red Flag
Warning and Fire Weather Watch for further information.

Isolated to scattered showers and thunderstorms possible over the
extended period. Some storms may be severe.

.Spotter information statement...

Spotters are encouraged to relay any hail, winds, damage from
winds, and flooding to the Cheyenne, Wyoming National Weather
Service.

WYZ106>108-116>119-240800-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
307 PM MDT Fri Aug 23 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorm watch is in effect till 10 PM MDT. Scattered
showers and thunderstorms possible with locally heavy rain, large
hail, and damaging winds possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

High fire danger expected on Sunday with a Fire Weather Watch in
effect.

Isolated to scattered showers and thunderstorms possible over the
extended period. Some storms may be severe.

.Spotter information statement...

Spotter activation is likely while spotters are encouraged to
relay any hail, winds, damage from winds, and flooding to the
Cheyenne, Wyoming National Weather Service.

In the hours before

Special weather statement, Aug 23, 2:22 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
322 PM MDT Fri Aug 23 2019

WYZ116-117-232145-
South Laramie Range WY-South Laramie Range Foothills WY-
322 PM MDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LARAMIE COUNTY UNTIL
345 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm near
Horse Creek, or 22 miles northwest of Cheyenne, moving northeast at
20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Horse Creek.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.

LAT...LON 4131 10494 4129 10502 4131 10522 4141 10524
      4150 10514 4141 10489
TIME...MOT...LOC 2122Z 208DEG 16KT 4135 10513

Mokry
Special weather statement, Aug 23, 2:26 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
326 PM MDT Fri Aug 23 2019

WYZ103-232200-
North Laramie Range WY-
326 PM MDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE COUNTY
UNTIL 400 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm near
Campbell Creek Campground, or 26 miles southwest of Douglas, moving
northwest at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Campbell Creek Campground and Boxelder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Wyoming.

LAT...LON 4251 10563 4244 10578 4247 10590 4257 10608
      4268 10579
TIME...MOT...LOC 2126Z 141DEG 17KT 4251 10579

Mokry
Special weather statement, Aug 23, 2:57 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
357 PM MDT Fri Aug 23 2019

WYZ106-116-117-232230-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-
357 PM MDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY...
NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 430 PM
MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm near
Iron Mountain, or 26 miles northeast of Laramie, moving east at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Iron Mountain.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.

LAT...LON 4158 10537 4174 10537 4184 10530 4187 10517
      4166 10512 4155 10497 4147 10519 4153 10528
TIME...MOT...LOC 2157Z 267DEG 11KT 4160 10526

Mokry
Special weather statement, Aug 23, 3:00 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
400 PM MDT Fri Aug 23 2019

WYZ117-118-232230-
Central Laramie County WY-South Laramie Range Foothills WY-
400 PM MDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL
430 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitaker, or 17 miles northwest of Cheyenne, moving northeast at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Whitaker.

This includes Interstate 25 in Wyoming between mile markers 23 and
35.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.

LAT...LON 4124 10494 4129 10500 4133 10507 4147 10517
      4154 10498 4139 10473
TIME...MOT...LOC 2159Z 215DEG 18KT 4136 10498

Mokry
Special weather statement, Aug 23, 3:05 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
405 PM MDT Fri Aug 23 2019

WYZ117-118-232230-
Central Laramie County WY-South Laramie Range Foothills WY-
405 PM MDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 430 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm near
South Greeley, or 8 miles south of Cheyenne, moving northeast at 25
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Fox Farm-College and South
Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 10.
 Interstate 80 in Wyoming between mile markers 360 and 371.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.

LAT...LON 4100 10492 4109 10488 4117 10481 4117 10463
      4100 10468
TIME...MOT...LOC 2205Z 207DEG 21KT 4103 10479

Mokry
Special weather statement, Aug 23, 3:12 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
412 PM MDT Fri Aug 23 2019

WYZ101-103-232245-
Converse County Lower Elevations-North Laramie Range-
412 PM MDT Fri Aug 23 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALBANY AND SOUTHWESTERN
CONVERSE COUNTIES...

At 412 PM MDT, a strong thunderstorm was located near Little Medicine
School, or 27 miles southeast of Casper, moving northwest at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

This storm will remain over mainly rural areas of northern Albany and
southwestern Converse Counties.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cheyenne.

LAT...LON 4251 10584 4242 10599 4244 10603 4244 10608
      4257 10608 4280 10607
TIME...MOT...LOC 2212Z 144DEG 16KT 4250 10603

Braun

The radar

The Cheyenne radar (KCYS), 6 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Laramie

When
August 23, 3:30 PM MST to 3:35 PM MST
Where
Laramie County, 2.94 mi NW of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.190, -104.850

Hail, Laramie

When
August 23, 3:32 PM MST
Where
Laramie County, 2.19 mi ENE of (Cys)cheyenne Airport
Measured
0.75 in hail
Reported by
Public
Coordinates
41.170, -104.770

Hail, Laramie

When
August 23, 3:37 PM MST
Where
Laramie County, 9.73 mi N of (Cys)cheyenne Airport
Measured
1.5 in hail
Reported by
Public
Coordinates
41.300, -104.790

Hail, Laramie

When
August 23, 3:42 PM MST
Where
Laramie County, 9.04 mi N of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.290, -104.790

Hail, Laramie

When
August 23, 3:44 PM MST
Where
Laramie County, 9.04 mi N of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.290, -104.790

Hail, Laramie

When
August 23, 3:45 PM MST
Where
Laramie County, 9.04 mi N of (Cys)cheyenne Airport
Measured
1.25 in hail
Reported by
Public
Coordinates
41.290, -104.790

Hail, Laramie

When
August 23, 3:45 PM MST to 3:55 PM MST
Where
Laramie County, 9.73 mi N of (Cys)cheyenne Airport
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
41.300, -104.830

Hail, Laramie

When
August 23, 4:05 PM MST
Where
Laramie County, 9.04 mi N of (Cys)cheyenne Airport
Measured
1.75 in hail
Reported by
Public
Coordinates
41.290, -104.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842489, 842490, 842491, 842492, 842493, 842494, 842495, 842496.